Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 237, NWS North Platte, NE

June 26, 2008Arthur County, Keith County, McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 26, 2008, 5:53 PM MDT for Arthur County, Keith County, McPherson County, Nebraska. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2008, 5:53 PM MDT (23:53 UTC)
Expired
Jun 26, 2008, 6:45 PM MDT
In force
52 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Arthur County, NE, Keith County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 106 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 6:16 PM MDTHAIL 0.758 N Keystone, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 5:04 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
2475 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 262353
SVRLBF
NEC005-101-117-270045-
/O.NEW.KLBF.SV.W.0237.080626T2353Z-080627T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
553 PM MDT THU JUN 26 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KEITH COUNTY IN SOUTHWEST NEBRASKA...
  SOUTHEASTERN ARTHUR COUNTY IN WEST CENTRAL NEBRASKA...
  SOUTHWESTERN MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 645 PM MDT/745 PM CDT/

* AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LEMOYNE...OR 10 MILES NORTHWEST OF OGALLALA...AND MOVING EAST AT 27
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KEYSTONE AND 8 MILES NORTH OF ROSCOE BY 615 PM MDT...
  6 MILES NORTH OF SARBEN BY 645 PM MDT...

IF ON OR NEAR LAKE MCCONAUGHY...GET OUT OF THE WATER AND MOVE 
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FRIDAY MORNING/100 AM CDT FRIDAY MORNING/ FOR WESTERN NEBRASKA.

LAT...LON 4146 10129 4114 10127 4113 10186 4138 10189
TIME...MOT...LOC 2353Z 271DEG 23KT 4126 10177

$$

13
2 follow-up statements
000 
WWUS53 KLBF 270015
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
714 PM CDT THU JUN 26 2008

NEC005-101-117-270045-
/O.CON.KLBF.SV.W.0237.000000T0000Z-080627T0045Z/
MCPHERSON NE-ARTHUR NE-KEITH NE-
614 PM MDT THU JUN 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT 
FOR NORTHERN KEITH...SOUTHEASTERN ARTHUR AND SOUTHWESTERN MCPHERSON 
COUNTIES...

AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES NORTHEAST OF HIGHWAY 61 MILE MARKER 100...OR 16 MILES
NORTHEAST OF OGALLALA...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN KEITH COUNTY AT 630 PM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FRIDAY MORNING/100 AM CDT FRIDAY MORNING/ FOR WESTERN NEBRASKA.

LAT...LON 4146 10129 4114 10127 4113 10186 4138 10189
TIME...MOT...LOC 0014Z 264DEG 25KT 4134 10157

$$

13
000 
WWUS53 KLBF 270045
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
744 PM CDT THU JUN 26 2008

NEC005-101-117-270054-
/O.EXP.KLBF.SV.W.0237.000000T0000Z-080627T0045Z/
MCPHERSON NE-ARTHUR NE-KEITH NE-
644 PM MDT THU JUN 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KEITH...SOUTHEASTERN 
ARTHUR AND SOUTHWESTERN MCPHERSON COUNTIES WILL EXPIRE AT 645 PM 
MDT...

THE STORM WHICH HAD PROMPTED THE WARNING HAS MOVED OUT OF ARTHUR AND 
KEITH COUNTIES AND HAS WEAKENED FOR THE MOMENT ACROSS WESTERN 
MCPHERSON. THIS STORM MAY INTENSIFY AS IT MOVES EASTWARD INTO BETTER 
INSTABILITY. RESIDENTS OVER EASTERN MCPHERSON SHOULD BE PREPARED FOR 
ADDITIONAL WARNINGS THIS EVENING.  

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FRIDAY MORNING/100 AM CDT FRIDAY MORNING/ FOR WESTERN NEBRASKA.

LAT...LON 4146 10129 4114 10127 4113 10186 4138 10189
TIME...MOT...LOC 0044Z 264DEG 25KT 4136 10129

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:26 PM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 26, 2:26 PM MDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT THU JUN 26 2008

.DISCUSSION...
...STRONG TO SEVERE WEATHER IS THE MAIN FOCUS TODAY...
LNX WSR-88D RADAR SHOWING SEVERAL BOUNDARIES ACROSS THE REGION.
ITS ONLY A MATTER OF TIME BEFORE THE BOUNDARY LITES UP. 18Z KLBF
SOUNDING SHOWED UNSTABLE CONDITIONS BUT A STRONG CAP AND DRY
CONDITIONS...PW/S LESS THAN AN INCH...HOWEVER THIS WAS ON THE DRY
SIDE OF BOUNDARIES. SURFACE DEW PT JUMPED FROM 48 TO 60S AFTER
A BOUNDARY SURGED NORTH OF THE AIRPORT. MEANWHILE MID LEVEL
WAVE...COLD FRONT...IS PUSHING INTO WESTERN S DAKOTA AND IS RACING
SOUTHEAST. EARLY THIS EVENING ISOLATED TO SCATTERED STORMS ARE
EXPECTED...HOWEVER OVERNIGHT WITH THE HELP OF WAVE RIDING
SOUTHEAST ACROSS N CENTRAL...A MORE WIDESPREAD CONVECTIVE CLUSTER
IS EXPECTED. SEVERE THREATS WILL BE LARGE HAIL AND POSSIBLY
TORNADOES EARLY ON...ESPECIALLY IF A STORM IS NEAR A BOUNDARY.
THEN LARGE HAIL AND WIND OVERNIGHT. BEHIND COLD FRONT TEMPS ALOFT
COOL WITH STEEP LAPSE RATES DEVELOPING. THIS WILL CONTINUE THE
CHANCE FOR WEAKER STORMS TOMORROW AS TEMPERATURES WARM INTO THE
UPPER 70S TO MID 80S.

FOR THE WEEKEND A RIDGE OF HIGH PRESSURE BUILDS ACROSS THE
WESTERN CONUS...AND IS EXPECTED TO PUSH THE THUNDERSTORM ACTIVITY
NORTHEAST OF THE FORECAST AREA. TEMPERATURES ALSO ON THE WAY UP.
HAVE GONE CLOSE TO GUIDANCE WITH LIMITED CLOUDS. IT REMAINS
POSSIBLE FOR THE STRAY THUNDERSTORM TO FORM THIS TIME OF
YEAR...BUT WILL KEEP FORECAST DRY FOR NOW.

NEXT WEEK RIDGE BEGINS TO FLATTENS WITH A RETURN TO AN ACTIVE
PATTERN...ESPECIALLY BY MID WEEK. TEMPERATURES REMAIN SEASONAL
WITH 80S TO MID 90S.

&&

.AVIATION...
SCATTERED STRONG TO SEVERE CONVECTION ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA WILL LEAD TO MVFR CONDITIONS NEAR THE STORMS WITH
CIGS DROPPING BELOW 3KFT AGL AND VSBYS BEING REDUCED IN THE HEAVY
RAIN SHOWERS. HAIL AND WIND THREATS WILL ALSO BE PRESENT TO LIGHT
AIRCRAFT NEAR THESE STORMS. OUTSIDE THE STORM AREAS VFR CONDITIONS
SHOULD BE PRESENT WITH A HIGH CLOUD DECK ASSOC WITH REMNANT
THUNDERSTORMS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MASEK/13
Hazardous weather outlook, Jun 26, 2:26 PM MDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT THU JUN 26 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-272030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
326 PM CDT THU JUN 26 2008 /226 PM MDT THU JUN 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THE POTENTIAL FOR SEVERE WEATHER WILL REMAIN ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA THIS EVENING AND POSSIBLY INTO THE EARLY
MORNING HOURS. NUMEROUS SURFACE BOUNDARIES WERE MOVING AND
INTERSECTING ACROSS THE SANDHILLS AND CENTRAL NEBRASKA. THE LIFT
ASSOCIATED WITH THESE COLLIDING BOUNDARIES WILL ALLOW THE VERY
UNSTABLE LOW LEVEL AIR TO BE FORCED UPWARD WHERE WIND CONDITIONS
ALOFT WILL BE FAVORABLE FOR ROTATING THUNDERSTORMS. AS A RESULT
LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES WILL BE
POSSIBLE. THE MAIN THREAT AREA LATE THIS AFTERNOON LOOKS TO BE
NEAR NEAR AND EAST OF A LINE FROM BRADY TO MULLEN TO MERRIMAN
WHERE THE MAIN SURFACE BOUNDARY EXISTS.

OTHER ONGOING STORMS WILL MOVE OFF THE HIGHER TERRAIN TO THE WEST
AND MOVE INTO THE PANHANDLE AND SOUTHWEST NEBRASKA...AND MAY ALSO
BE CAPABLE OF PRODUCING SEVERE WIND GUSTS OVER 60 MPH AND LARGE
HAIL. THERE IS ALSO SOME INDICATION A LARGE CLUSTER OF STORMS WILL
MOVE OUT OF SOUTH DAKOTA TOWARD NORTH CENTRAL NEBRASKA DURING THE
EARLY MORNING HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE
LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT IS EXPECTED TO MOVE ACROSS THE REGION ON FRIDAY EARLY
IN THE DAY...THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE
FRIDAY...BUT LIMITED INSTABILITY SHOULD LIMIT THE SEVERE WEATHER
THREAT. AS DRIER AND MORE STABLE AIR FILTER IN BEHIND THE FRONT
THUNDERSTORM DEVELOPMENT LOOKS TO BE SUPPRESSED INTO SATURDAY AND
SUNDAY. CHANCES FOR THUNDERSTORMS WILL THEN INCREASE TOWARD THE
FIRST OF THE NEXT WEEK AS ANOTHER SYSTEM APPROACHES THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER MUCH OF WESTERN AND NORTH
CENTRAL NEBRASKA THIS EVENING AND INTO THE EARLY MORNING HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Local storm report, Jun 26, 5:26 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
626 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 NW BROWNLEE           42.30N 100.64W
06/26/2008  E1.00 INCH       CHERRY             NE   PUBLIC

&&

BTAYLOR
Local storm report, Jun 26, 5:35 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
635 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             6 NE BROWNLEE           42.35N 100.54W
06/26/2008  E1.75 INCH       CHERRY             NE   PUBLIC

&&

BTAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:01 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith44 min
Jun 25, 8:01 PM MDTSevere Thunderstorm WarningLBFSheridan44 min
Jun 25, 8:38 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan52 min
Jun 25, 9:18 PM MDTSevere Thunderstorm WarningLBFCherry42 min
Jun 26, 1:55 AM MDTSevere Thunderstorm WarningLBFChase33 min
Jun 26, 4:34 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan41 min
Jun 26, 5:07 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Keith38 min
Jun 26, 5:15 PM MDTSevere Thunderstorm WarningLBFCherry45 min
Jun 26, 5:25 PM MDTSevere Thunderstorm WarningLBFArthur, Grant50 min
Jun 26, 5:33 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker42 min
Jun 26, 5:38 PM MDTTornado WarningLBFCherry37 min
Jun 26, 5:46 PM MDTSevere Thunderstorm WarningLBFHooker29 min
Jun 26, 5:50 PM MDTSevere Thunderstorm WarningLBFChase, Perkins40 min
Jun 26, 5:58 PM MDTSevere Thunderstorm WarningLBFMcPherson47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.